Alert archive / Georgia / Tornado Warnings in 2023

Tornado Warning 10, NWS Tallahassee, FL

January 12, 2023Clay County, Quitman County, Georgia; Henry County, Alabama

NWS Tallahassee, FL issued this tornado warning at Jan 12, 2023, 5:03 PM EST for Clay County, Quitman County, Georgia; Henry County, Alabama. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 5:03 PM EST (22:03 UTC)
Expired
Jan 12, 2023, 5:30 PM EST
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Henry County, AL, Clay County, GA, Quitman County, GA

The radar

The Ft Rucker radar (KEOX), 51 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 5:03 PM ESTTSTM WND DMG1 Wsw Bagby State Park, GALARGE BRANCHES DOWN ALONG AZALEA TRACE.
Jan 12, 5:03 PM ESTTSTM WND GST 481 W Standleys Store, GA
Jan 12, 5:06 PM ESTTSTM WND DMG2 Wnw Moores Crossroads, GASCATTERED TREE DAMAGE ALONG THORNTON ROAD, CENTERED IN THE PATAULA CREEK AREA. TWO MOBILE HOMES WERE DAMAGED WHEN LARGE TREE BRANCHES FELL ON THEM.
Jan 12, 5:14 PM ESTTSTM WND GST 501 W Standleys Store, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 3:36 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

493 
WFUS52 KTAE 122203
TORTAE
ALC067-GAC061-239-122230-
/O.NEW.KTAE.TO.W.0010.230112T2203Z-230112T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
503 PM EST Thu Jan 12 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  North central Henry County in southeastern Alabama...
  Northwestern Clay County in southwestern Georgia...
  Southern Quitman County in southwestern Georgia...

* Until 530 PM EST/430 PM CST/.
    
* At 502 PM EST/402 PM CST/, a severe thunderstorm capable of
  producing a tornado was located near Richards Crossroads, or 9
  miles northwest of Fort Gaines, moving east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Henry, northwestern Clay and southern Quitman
  Counties, including the following locations... Days Crossroads,
  Bonapartes Retreat, Standleys Store, Watson Crossroads, Double
  Bridges, Moores Crossroads, Ricks Place, Garnersville, Coates and
  Bagby State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3185 8491 3178 8491 3178 8496 3172 8496
      3171 8495 3169 8495 3170 8522 3171 8521
      3174 8520 3177 8516 3176 8513 3177 8512
      3178 8514 3180 8513
TIME...MOT...LOC 2202Z 256DEG 45KT 3174 8515 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

01-GONZALEZ
1 follow-up statement
067 
WWUS52 KTAE 122219
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
519 PM EST Thu Jan 12 2023

ALC067-122228-
/O.CAN.KTAE.TO.W.0010.000000T0000Z-230112T2230Z/
Henry AL-
519 PM EST Thu Jan 12 2023

...THE TORNADO WARNING FOR NORTH CENTRAL HENRY COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EST for southwestern
Georgia.

LAT...LON 3185 8491 3178 8491 3178 8496 3172 8496
      3171 8495 3169 8495 3169 8501 3182 8503
TIME...MOT...LOC 2218Z 256DEG 45KT 3179 8491 

$$

GAC061-239-122230-
/O.CON.KTAE.TO.W.0010.000000T0000Z-230112T2230Z/
Clay GA-Quitman GA-
519 PM EST Thu Jan 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EST FOR NORTH
CENTRAL CLAY AND SOUTHEASTERN QUITMAN COUNTIES...
    
At 518 PM EST, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Cuthbert, moving east at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Garnersville, Hatcher, Morris, Moores Crossroads and Cotton Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3185 8491 3178 8491 3178 8496 3172 8496
      3171 8495 3169 8495 3169 8501 3182 8503
TIME...MOT...LOC 2218Z 256DEG 45KT 3179 8491 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

01-GONZALEZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 4:51 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 12, 4:51 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
451 PM EST Thu Jan 12 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Friday)
Issued at 449 PM EST Thu Jan 12 2023

The main story for today will be the line of showers and
thunderstorms that will move through the entire CWA later this
afternoon into the overnight hours. These storms have the potential
to be severe with the main threats of damaging wind gusts and
perhaps a few brief tornadoes in our central time zone counties. The
SPC currently has our AL and GA counties in a Slight Risk, while the
rest of our Florida counties are in a Marginal Risk for severe
weather. The increase in area of the Slight risk extending to
include most of our GA is due to a higher than initially forecast
dewpoints which increases the instability in the atmosphere.
Dewpoints are forecast to be in the low-mid 60s and upper 50s
through this afternoon for areas west of Albany-Tallahassee line.
Our 18z Sounding shows some low level moisture but mixing of the dry
layer in the mid-levels have brought the dewpoints down a little,
decreasing the instability heading into the afternoon and evening.
The line of storms is expected to enter the region from the
northwest later this evening around 23Z-00Z and sweep through the
CWA into the overnight hours, and should clear out to the southeast
around 09Z-10Z Friday morning. Confidence is high with PoPs near 100
percent. A Tornado Watch is in effect through 02Z for our AL
counties, Central time zone counties in FL along I-10, and our GA
counties west of I-75.

It is breezy ahead of the main line due to the tightening pressure
gradient from the incoming cold front. Winds could gust up to 40 mph
in places where we currently have a Wind Advisory in the western
panhandle, SE AL, and southwest/south-central GA through this
evening.

After the cold front passes, winds will be northwesterly and still
breezy. Cold air will begin to rush in following the front, with
temperatures falling into the 40s by daybreak and only warming to
the low to mid 50s for Friday afternoon.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 449 PM EST Thu Jan 12 2023

Post-frontal we'll be fairly dry and cooler as cold air advection
dominates and high pressure begins to settle in. We'll start the day
out partly cloudy and clear out into the evening. We can expect
daytime highs to struggle to make it into the low to mid 50s, with
overnight lows in the low to mid 30s. Wind chills in the early
morning hours on Saturday will be in the mid 20s as NW winds around
10 mph remain. Winds will settle down by Sunday morning.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 449 PM EST Thu Jan 12 2023

Through the long term we'll remain dry as high pressure remains
dominant across the region. Surface high pressure will move to our
southeast placing us under S-SW flow beginning Monday. This will
allow us to begin to gradually warm and moisten into midweek when
another possible disturbance looks to approach the region from the
west. However, uncertainty is too high to mention anything with any
confidence.

Daytime highs will generally be in the upper 50s initially warming
into the mid 70s by Tuesday with overnight lows in the 30s initially
warming into the mid to upper 50s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 449 PM EST Thu Jan 12 2023

Thunderstorm activity will pick up through the afternoon with the
squall line approaching around 23-02Z this evening through the
overnight hours. The line of thunderstorms this evening will have
the potential to produce severe wind gusts and perhaps a brief
tornado. Ahead of the main line, gusty winds up to 35 kts due to the
tight pressure gradient ahead of the cold front. After the front
passes tonight, winds will shift northwesterly, but still elevated
around 10-15kts. Ceilings after the front will be MVFR for all TAF
sites during the morning hours on Friday, after a brief overnight
break of VFR cigs.

&&

.MARINE...
Issued at 449 PM EST Thu Jan 12 2023

Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is in
effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding across
the entire area. Seas are expected to peak around 9 feet well
offshore on Friday night. Winds and seas will decrease during the
day on Saturday with more tranquil conditions returning for Sunday.

&&

.FIRE WEATHER...
Issued at 449 PM EST Thu Jan 12 2023

A line of strong to severe thunderstorms will sweep across the
districts this evening just in advance of the cold front. A sharp
wind shift from southwest to northwest will occur as the front
passes. A cooler and drier air mass will follow for Friday and
Saturday, with clearing skies by Friday night. High afternoon
dispersion values are expected to continue Friday and possibly
Saturday due to gusty northwest to north winds.

&&

.HYDROLOGY...
Issued at 449 PM EST Thu Jan 12 2023

No flooding is expected for the next 7 days. Rainfall tonight will
be well below amounts needed for flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   48  55  34  52 / 100   0   0   0
Panama City   48  55  35  54 / 100   0   0   0
Dothan        44  50  32  50 /  90   0   0   0
Albany        47  52  33  50 / 100   0   0   0
Valdosta      49  55  33  50 / 100   0   0   0
Cross City    50  60  33  53 / 100  10   0   0
Apalachicola  49  56  35  53 / 100   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM CST this evening for FLZ007>013-108-112.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
     112-114.

GA...Wind Advisory until 7 PM EST this evening for GAZ120>128-130-
     142>145-155-156.

AL...Wind Advisory until 6 PM CST this evening for ALZ065>069.

GM...Small Craft Advisory until 1 PM EST Saturday for GMZ730-755-765-
     775.

     Small Craft Advisory until noon CST Saturday for GMZ750-752-770-
     772.

&&

NEAR TERM...Montgomery
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Montgomery
MARINE...Oliver
FIRE WEATHER...Montgomery
HYDROLOGY...Oliver

In the hours before

Local storm report, Jan 12, 2:42 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 2 E MACON COMMUNITY PAR 30.49N 84.25W
01/12/2023  E39 MPH          LEON               FL   MESONET

            THE NORTHEAST TALLAHASSEE WEATHERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 39 MPH.

&&

IG3
Local storm report, Jan 12, 2:46 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     NON-TSTM WND GST 1 E DE FUNIAK SPRING AI 30.73N 86.14W
01/12/2023  E39 MPH          WALTON             FL   MESONET

            THE EAGLE SPRINGS GOLF COURSE WEATHERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 39 MPH.

&&

IG3
Local storm report, Jan 12, 4:20 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     1 W JACK                31.57N 86.01W
01/12/2023                   COFFEE             AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN ALONG
            SR-87 BETWEEN JACK POST OFFICE AND ZION
            CHAPEL SCHOOL WITH ROAD BLOCKED.

&&

KGG
Local storm report, Jan 12, 4:41 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     2 ESE ARITON            31.58N 85.68W
01/12/2023                   DALE               AL   EMERGENCY MNGR

            TREES DOWN AT SR-123 AND COUNTY ROAD 120,
            BLOCKING BOTH LANES.

&&

KGG
Local storm report, Jan 12, 4:57 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     ROCKY HEAD              31.56N 85.77W
01/12/2023                   DALE               AL   EMERGENCY MNGR

            TREES DOWN ACROSS HIGHWAY 51 AND COUNTY ROAD
            52 NEAR ARITON.

&&

KGG
Special weather statement, Jan 12, 5:03 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
503 PM EST Thu Jan 12 2023

FLZ016-017-026-GAZ156>158-122245-
Liberty FL-Gadsden FL-Leon FL-Decatur GA-Grady GA-Thomas GA-
503 PM EST Thu Jan 12 2023

...Strong thunderstorms will impact portions of eastern Gadsden,
central Liberty, central Leon, southeastern Decatur, southern Grady
and southwestern Thomas Counties through 545 PM EST...

At 503 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Cairo to 18 miles south of
Greensboro. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midway, Quincy, Tallahassee, Havana, Tallahassee Comm College, Doak
Campbell Stadium, Florida State University, Lake Bradford, Florence,
Jamieson, Rocky Hill, Iamonia, Calvary, Quincy Airport, Tallahassee
Mall, Bloxham, Tallahassee Regional A/P, Lake Talquin, Levy Park and
Andrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM EST for south central
and southwestern Georgia.

&&

LAT...LON 3078 8392 3034 8441 3028 8491 3078 8440
TIME...MOT...LOC 2203Z 260DEG 24KT 3072 8422 3031 8476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

33

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:13 AM ESTWind AdvisoryTAEBaker, Ben Hill, Calhoun, Clay, Decatur, Dougherty and 10 more19 hr
Jan 12, 1:01 PM ESTSpecial Weather StatementTAEClay, Quitman, Randolph44 min
Jan 12, 1:44 PM ESTSpecial Weather StatementTAERandolph46 min
Jan 12, 4:38 PM ESTSevere Thunderstorm WarningTAEClay, Quitman52 min
Jan 12, 5:15 PM ESTSevere Thunderstorm WarningTAEClay, Quitman, Randolph, Terrell45 min
Jan 12, 5:39 PM ESTSpecial Weather StatementTAEThomas51 min
Jan 12, 5:47 PM ESTSevere Thunderstorm WarningTAELee, Terrell43 min
Jan 12, 6:00 PM ESTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Randolph45 min
Jan 12, 6:19 PM ESTTornado WarningTAEEarly26 min
Jan 12, 6:36 PM ESTSevere Thunderstorm WarningTAEBen Hill, Lee, Turner, Worth24 min
Jan 12, 6:42 PM ESTSevere Thunderstorm Warning Considerable damage threatTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more48 min
Jan 12, 6:47 PM ESTSevere Thunderstorm WarningTAEEarly, Miller58 min
Jan 12, 12:13 PM ESTSpecial Weather StatementTAEDale, Henry47 min
Jan 12, 12:26 PM ESTSevere Thunderstorm WarningTAEDale, Henry34 min
Jan 12, 12:47 PM ESTSevere Thunderstorm WarningTAEHenry43 min
Jan 12, 1:32 PM ESTSpecial Weather StatementTAEHenry28 min
Jan 12, 3:28 PM ESTSevere Thunderstorm Warning Considerable damage threatTAECoffee47 min
Jan 12, 3:49 PM ESTTornado WarningTAECoffee26 min
Jan 12, 4:05 PM ESTSevere Thunderstorm Warning Considerable damage threatTAECoffee, Dale, Henry40 min
Jan 12, 4:13 PM ESTTornado WarningTAECoffee, Dale32 min
Jan 12, 4:43 PM ESTTornado WarningTAEHenry32 min
Jan 12, 5:31 PM ESTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston29 min
Jan 12, 6:02 PM ESTSpecial Weather StatementTAEGeneva43 min
Jan 12, 6:15 PM ESTSevere Thunderstorm WarningTAECoffee, Dale, Geneva45 min

Nearby

Tornado Warnings in Georgia, 2023Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.